Retaining Fluid and Shortness of Breath, Body Swelling

TrotG57 Asked :

In the past 2 weeks I have been experiencing swelling that seems to be rising up towards my body. First my feet and ankles started swelling and I did not worry too much about it because I have had this before in the past. Normally it goes down after a night’s sleep but this time it stayed and got worse.

The swelling has now climbed up to my calf and its seems that the knee is also affected. I went to see my doctor and he put me on a water tablet and sent me for some heart tests. I was supposed to go back to him but I could not because I could not miss work. The swelling does not seem to have gone down but I am definitely passing more urine.

Over the past three nights I started finding some difficulty breathing when I lay down flat so I increased the number of pillows I am using. Last night my finger started paining and I noticed that it was swollen and I could not remove my wedding ring. I know that all this does not sound good and I am definitely going to see my doctor soon.

I am 49 years old, female and I have had diabetes and high blood pressure during pregnancy both of which went away after I gave birth. That was 8 years ago and I have been healthy since then apart from the odd cold. I have been feeling a little tired in the afternoons which is unusual for me as I quite an active person who can manage on just 4 or 5 hours of sleep. I do plan to see my doctor soon but I would like to know what this could be and what I should do in the meantime.


This question was posted under the Swollen Arm and Swelling of the Hand article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

Your condition is progressing and you need to see a doctor immediately. While you doctor will have to confirm the diagnosis, these symptoms are indicative of heart failure. Although heart failure usually develops gradually over time especially if there is a history of diabetes, hypertension and other conditions, it can suddenly speed up and progress rapidly without you previously noticing any signs or symptoms.

Apart from the swelling that is now affecting your hands as well as your legs, it is possible that now there is fluid in the lungs as well. This will explain the difficulty breathing (dyspnea) when you are sleeping or lying flat (orthopnea). This can progress further over time where you will experience shortness of breath even when you are walking or just standing at one spot. With time this can be damage your liver, kidney, heart valves and blood vessels or even cause a heart attack or stroke.

Patients with heart failure do not always have as acute symptoms as a heart attack sufferer. However this should not distract you from the fact that heart failure is a very serious condition. You should speak to your doctor immediately and even if it is not heart failure, your symptoms are very serious and could be due to other potentially life-threatening conditions.

You should not be trying bide time by seeking advice on how to manage this condition at home. You need professional medical attention immediately and the diuretics (‘water tablets’) are probably just preventing your symptoms from exacerbating further. This will only provide temporary relief. Once you doctor starts treatment, he/she will advise you on the necessary lifestyle measures to manage your condition.

Refer to the articles on What Causes Shortness of Breath? and Reasons for Shortness of Breath for more information.

  • KAT

    he is correct see a doctor fast. It’s exactly what happened to me and I found out i have heart failure and test showed i have an enlarged heart. that was 2 years ago. i need to go back because its happing again to me, but now im on the pills so i don’t know why?